Although Oregon residents may demonstrate signs of hypersensitivity to medications such as aspirin, these reactions do not necessarily constitute allergies. Unfortunately, a misdiagnosis of allergic reaction could lead to halting a cardiac treatment that is typically effective and affordable. Although a true allergy to aspirin is possible, a patient with signs of a possible allergy could benefit dramatically from being referred to an allergy specialist for further evaluation.
The American College of Allergy, Asthma & Immunology recently studied more than 5,000 medical records, identifying a hypersensitivity to aspirin in just 2.5 percent of the cases. However, the records of 34 percent of the patients studied noted aspirin hypersensitivity due to gastrointestinal history. Only one of the patients' records indicated anaphylaxis in connection with aspirin use. One patient was identified as having respiratory issues with aspirin use. Skin reactions were more common, occurring in 19 percent of the patients. Reactions were not properly documented for nearly 40 percent of the records studied.